Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 21, 2015, 3:28 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2015, 3:28 PM MST (22:28 UTC)
- Expired
- Sep 21, 2015, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
601 WGUS55 KTWC 212228 FFWTWC AZC009-220130- /O.NEW.KTWC.FF.W.0048.150921T2228Z-150922T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 328 PM MST MON SEP 21 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 630 PM MST * AT 324 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ON THE EASTERN SLOPES OF THE PINALENO MOUNTAINS. THE HEAVIEST RAIN HAS FALLEN ALONG STATE 366 LEADING UP TO MOUNT GRAHAM. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SWIFT TRAIL JUNCTION AND JUNCTION OF HIGHWAYS 191 AND 266. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3256 10980 3274 10986 3277 10969 3258 10964 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 10:15 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 21, 10:15 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1015 AM MST MON SEP 21 2015
.SYNOPSIS...EXPECT PERIODS OF SHOWERS WITH ONE OR TWO THUNDERSTORMS
POSSIBLE THROUGH TONIGHT AS THE WEAKENED REMAINS OF A TROPICAL
SYSTEM MOVES THROUGH THE AREA FROM THE SOUTH. AREAS OF HEAVY RAIN
ARE EXPECTED. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR TUESDAY AS A WEAKENING UPPER LOW PRESSURE SYSTEM MOVES ACROSS
THE AREA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TUESDAY AFTERNOON
WITH HEAVY RAINFALL LIKELY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS CONTINUES WEDNESDAY FOLLOWED BY DRY CONDITIONS
THURSDAY INTO SATURDAY.
&&
.DISCUSSION...TROPICAL DEPRESSION 16-E MADE LANDFALL EARLIER THIS
MORNING IN NORTHWEST MEXICO JUST SOUTH OF OUR AREA. THE LOWER AND
MID LEVEL REMNANT CIRCULATIONS WILL NOW QUICKLY SHEAR AND SCATTER
INTO SOUTHERN ARIZONA IN OUR GENERAL DIRECTION. WE'VE ALREADY SEEN
RAINFALL AMOUNTS OF .75 TO 1.5 INCHES NEAR THE INTERNATIONAL BORDER
WITH VALLEY LOCATIONS FURTHER NORTH...INCLUDING THE TUCSON
AREA...BETWEEN 1/3 TO 1/2 INCH. MOUNTAIN LOCATIONS DOING BETTER WITH
THE HUACHUCAS SOUTH OF SIERRA VISTA BETWEEN 1 AND 1.75 INCHES.
OVERALL STILL ON TRACK FOR 1 TO 2 INCHES IN TUCSON AND OVER 3 INCHES
IN THE MOUNTAINS...HEAVIER AMOUNTS FURTHER SOUTH IN SANTA CRUZ AND
SOUTHERN COCHISE COUNTY. IF YOU LOOK AT THE IR SATELLITE IMAGE YOU
SEE WARMING CLOUD TOPS AND MIGHT THINK THINGS ARE TAPERING OFF. THE
VISIBLE SATELLITE IMAGERY TELLS THE REAL STORY AS OTHER PROCESSES
ARE KICKING IN TO ENHANCE THE CHANCE OF HEAVY RAINFALL THROUGH THE
REST OF TODAY AND INTO THIS EVENING. THE ELONGATED SHEARING AXIS ON
THE NORTHEAST SIDE OF THE REMAINING SURFACE CIRCULATION IS PUSHING
ENHANCED SOUTHERLY LOW LEVEL WINDS INTO SANTA CRUZ AND SOUTHWEST
COCHISE COUNTY WITH A STRONG LOW LEVEL MOISTURE CONVERGENCE FIELD
PUSHING FROM THAT AREA INTO EASTERN PIMA COUNTY THIS AFTERNOON.
SO MORE TO COME TODAY AND THIS EVENING WITH DECENT CONVECTIVE
POTENTIAL TOMORROW BEHIND THE SYSTEM AS A LOW APPROACHES FROM THE
WEST COAST...ESPECIALLY FROM TUCSON WESTWARD AND NORTHWESTWARD.
&&
.AVIATION...VALID THRU 22/18Z.
WIDESPREAD -SHRA AND SCATTERED -TSRA WILL OCCUR INTO TUESDAY
MORNING. EXPECT MVFR CONDITIONS AND OCCASIONAL IFR CONDITIONS DUE TO
THIS PRECIPITATION. OTHERWISE...CLOUD DECKS AROUND 10K FT AGL THIS
MORNING WILL LOWER TO AROUND 4-7K FT AGL THIS AFTERNOON AND CONTINUE
INTO TUESDAY MORNING. SURFACE WIND WILL GENERALLY BE SELY AT 5-15
KTS. SURFACE WIND GUSTS OF 15-25 KTS MAY ALSO OCCUR...ESPECIALLY
THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT WIDESPREAD SHOWERS WITH EMBEDDED
THUNDERSTORMS THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR TUESDAY FOLLOWED BY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY. DRY CONDITIONS WILL THEN
PREVAIL THURSDAY INTO SATURDAY FOLLOWED BY A SLIGHT CHANCE OF
THUNDERSTORMS EAST AND SOUTH OF TUCSON SUNDAY.
&&
.PREV DISCUSSION...THE FOCUS OF ATTENTION ON TUESDAY WILL THEN TURN
TOWARD THE WEAK UPPER LOW THAT SHOULD BE NEAR THE NRN BAJA
CALIFORNIA COAST EARLY TUE MORNING. THIS SYSTEM IS PROGGED TO EJECT
EWD ACROSS THE AREA BY MIDDAY WED. AMPLE REMNANT MOISTURE IN
COMBINATION WITH A PROGGED MODERATELY UNSTABLE ENVIRONMENT AND
FAVORABLE WIND PROFILES IMPLIES THAT GREATER COVERAGE OF
THUNDERSTORMS MAY OCCUR TUE VERSUS TODAY. THUS...HAVE OPTED FOR
SCATTERED TO NUMEROUS SHOWERS/TSTMS TUE. THE BULK OF ANY HEAVY
RAINFALL SHOULD THEN DIMINISH RAPIDLY TUE EVENING AND LATE TUE NIGHT
AS THE MID-LEVEL TROUGH AXIS MOVES EWD ACROSS THE AREA.
RAIN CHANCES WILL CONTINUE TO DECREASE WED AS INCREASINGLY WLY FLOW
ALOFT SHUNTS DEEPER MOISTURE EWD INTO THE SRN ROCKIES. HOWEVER...
PROGGED MOISTURE APPEARS TO REMAIN SUFFICIENT TO JUSTIFY A SLIGHT
CHANCE OF SHOWERS/TSTMS MAINLY FROM TUCSON EWD TO THE NEW MEXICO
BORDER. DRY CONDITIONS WILL THEN OCCUR AREA-WIDE LATE WED NIGHT THRU
FRI NIGHT IN RESPONSE TO AN EXPANSIVE AREA OF HIGH PRESSURE ALOFT
OVER THE SWRN CONUS. THEREAFTER...HAVE CONTINUED WITH A SLIGHT
CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS EAST-TO-SOUTH OF
TUCSON SUN.
HIGH TEMPS TODAY AND TUE ARE THEN FORECAST TO AVERAGE ABOUT 5-15
DEGS F BELOW NORMAL DEPENDING UPON LOCATION. A WARMING TREND WILL
THEN OCCUR WED-THUR FOLLOWED BY DAYTIME TEMPS TO AVERAGE A FEW DEGS
ABOVE NORMAL FRI-SUN.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/RASMUSSEN/FRANCISThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:39 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Sep 21, 9:36 AM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Sep 21, 10:08 AM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Sep 21, 11:19 AM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Sep 21, 12:10 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 21, 12:33 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 4 hr |
| Sep 21, 1:27 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 1:35 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Sep 21, 1:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 21, 3:35 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.